Tornadoes · United States · Alabama · 2019
EF0 tornado, Fisk to Lincoln, Alabama, May 9, 2019
From Fisk to Lincoln, this EF0 tornado ran 2.6 miles across Lincoln and Madison counties on May 9, 2019, touching down at 12:46 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 9, 2019
- Touchdown
- 12:46 PM CDT (17:46 UTC)
- Lifted
- 12:52 PM CDT (17:52 UTC)
- On the ground
- 6 minutes
- Path length
- 2.6 miles (4.1 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Lincoln and Madison counties
- Touchdown point
- 34.990, -86.566
- Lift-off point
- 35.017, -86.535
- Record number
- 1905091146-01
The damage survey
9 damage points were recorded along this path by NWS HUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A line of thunderstorms moved east across north Alabama and southern middle Tennessee during the late morning and early afternoon hours. The storms picked up intensity along the I-65 corridor and points east. Three tornado tracks were surveyed (2 EF-1 and 1 EF-0) and several wind damage reports were received.
A line of thunderstorms moved east across southern middle Tennessee and north Alabama during the late morning and early afternoon hours. The storms picked up intensity along the I-65 corridor and points east. One EF-0 tornado occurred along the Alabama state line in Lincoln County. Other reports of wind damage reports were received.
A tornado touched down south of Hunter Road, which bisects the Alabama and Tennessee state line. The tornado initially caused minor large limb damage south of Hunter Road before crossing into Lincoln County Tennessee.
The tornado intensified slightly on the Tennessee side of Hunter Rd. The maximum intensity of this tornado was noted in this area with peak wind speeds of 80 mph. This is where two large hardwood trees were uprooted. The uprooted trees heavily damaged one home on the north side of Hunter Road. The tornado progressed toward Old Quick Road, where another large tree was uprooted. It then tracked northeast toward the junction of Jeans Road and Quick School Road, where it started to weaken. Sporatic large limb damage were the main damage indicators in this location. The tornado likely lifted and dissipated very close to Lincoln Road, in the Mason Branch Creek area.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at May 9, 10:04 AM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 9, 10:04 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 1004 AM CDT Thu May 9 2019 .NEAR TERM...(Rest of Today) Issued at 1004 AM CDT Thu May 9 2019 A broad area of showers and thunderstorms continues to progress east into the region this morning ahead of a surface cold front to the northwest of the area. Much of the deeper convective activity this morning has been driven by remnant outflows and a cold pool that pushed east with time toward the AL/MS border. The thermodynamic environment across North Alabama is quite meager to say the least, with only 250-500 J/Kg of SBCAPE to work with (at most) across our region as of 15z. It's possible that further destabilization may occur later in the day ahead of this convection, though heating will be limited given the dense cloud cover. About 20-30 kts of 0-1 km shear is in place across the area, but shear is unidirectional and fairly uniform with height, meaning only 30-40 kts of bulk shear. Needless to say, this will allow for some storm organization, but the limit duration and intensity of this activity. This can already be seen in the latest satellite and radar trends, which have indicated a gradual weakening trend with the deeper convection has it's moved into North Alabama. Thus, think the main impact (as seen by PWATs around 1.5-1.6 inches) will be moderate to heavy downpours and lightning. A few locally strong storms are possible, but with a very moist atmospheric profile, it will be harder to mix down the stronger convective wind gusts. Still, given the aforementioned low-level shear, can't rule out a few stronger wind gusts through this afternoon as these clusters of showers and storms move through the region. This activity should move through Northwest Alabama this morning, into the I-65 corridor and HSV Metro by 17-18z, and Northeast Alabama by 20-21z. Some scattered light rain showers will linger into the early evening, but the threat for any stronger convection in our area should wane by the mid/late afternoon. .SHORT TERM...(Tonight through Saturday night) Issued at 430 AM CDT Thu May 9 2019 Thunderstorm coverage and intensity should drop off quickly during the early evening hours, as the front pushes into Georgia and central Alabama. However, scattered showers and isolated thunderstorms may linger through the overnight hours. Another warm and muggy night is in store Thursday night with lows only dropping into the mid to upper 60s again. Models disagree on exactly where the the frontal boundary is overnight on Thursday into Friday morning. However, it likely will be somewhere between central Alabama and the Tennessee River based on most guidance. Therefore, leaving scattered showers and thunderstorms in the forecast Friday morning. Models do seem to be in better agreement that this front will move back to the north Friday afternoon into northern Alabama. This should increase rainfall and thunderstorm chances significantly. Will need to monitor this period into the evening hours on Friday for stronger thunderstorm development. For now though, activity in the morning and early afternoon may keep instability a bit too low for this to occur. Either way, will need to start keeping an even closer eye on isolated flash flooding potential then. The overall weather pattern changes little through Saturday night, as the front stalls near the area. In addition, several additional pieces of upper level energy move along this front. Ample forcing will be present at times along with deep atmospheric moisture for the continued development of additional showers and thunderstorm activity. Some of these storms could be strong, but the bigger threat should be heavy rainfall and potential flooding. .LONG TERM...(Sunday through Wednesday) Issued at 430 AM CDT Thu May 9 2019 An unsettled pattern will be on-going as we go into a new week. A frontal boundary should be draped in a SW-NE manner across this region on Sunday morning. The big question is exactly where? Leaning toward an ECMWF/Canadian/GFS-FV3 and GFS-ensemble view (has the front located just NW of the region), a southerly flow bringing moisture from the Gulf will continue to produce widespread showers/thunderstorms across the area for Sun morning and afternoon. Forecast soundings from the GFS show precipitable water amounts in the 1.6" range Sun AM, with those values decreasing into the afternoon. Total rainfall amounts across the Tennessee Valley by Sun evening should range from 2-4 inches. A long duration of this precip should not cause serious short-term hydrological concerns (flash flooding). But longer term river rises do look probable for the first half of next week. Surface low pressure situated across the TN/KY region Sun morning should head to the NE during the course of the next day, reaching the coastal Mid Atlantic Monday morning. A cold front extending from this low by this time should be south of the Tennessee Valley. This will result in rain chances diminishing from NW to SE during the course of Sun, with the last of the showers ending over NE Alabama in the evening. High pressure from the Canadian/United States Rockies will build to the SE, and bring a cooler conditions for the first half of next week (especially compared to temperatures this week). Clouds and showers will make for highs only in the low/mid 70s on Sunday. Even with the sun returning to start another workweek, high temperatures on Mon/Tue under cold air advection will only warm into the mid 70s. We should see high temps rise closer to seasonable norms, into the upper 70s on Wednesday. Normal highs by next Wed are around 81. With cool days, night time conditions early next week will be on the chilly side. Lows will average in the low/mid 50s in the Sun-Tue night time frame. Temperatures before daybreak Tuesday will chill into the upper 40s in our normally colder spots. Normal lows Tue night are around 59. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 639 AM CDT Thu May 9 2019 A few -SHRA may affect either KHSV or KMSL through 14Z, but believe the majority of the more persistent rainfall should remain to the west/northwest of the terminals through then. However, after 14Z more persistent rainfall and lower VFR CIGS are expected. A tempo group was included for both terminals (KMSL between 14Z and 16Z/KHSV between 15Z and 18Z) with +TSRA and MVFR CIGS and VSBYS. These conditions may be lower than indicated and the window a bit later, especially at KHSV. Then kept predominant MVFR CIGS and after 18Z through 21Z at KHSV and after 16Z through 18Z at KMSL. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...AMP.24 SHORT TERM...KTW LONG TERM...RSB AVIATION...KTW For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, May 9, 4:59 AM CDT, 7 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 459 AM CDT Thu May 9 2019 ALZ001>010-016-TNZ076-096-097-092330- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 459 AM CDT Thu May 9 2019 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Isolated to scattered thunderstorms should increase in coverage and intensity ahead of an approaching cold front this morning into the afternoon hours. A few storms could be strong to severe, especially west of the I-65 corridor. Damaging winds up to 60 mph and locally heavy rainfall are the main threats with this activity. This thunderstorm activity should weaken and become scattered by the early evening hours, as a front stalls near the area. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... As unsettled pattern will continue Friday through Sunday, as the front moves northward towards the Tennessee Valley and stalls near northern Alabama/southern middle Tennessee. Scattered to more numerous showers and thunderstorms are expected. Some storms could be strong producing gusty winds and localized flooding. A return to drier weather is expected early next week. .SPOTTER INFORMATION STATEMENT... Limited activation of storm spotters and emergency management personnel is possible this afternoon. 20
In the hours before
Special weather statement, May 9, 11:17 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1117 AM CDT Thu May 9 2019
ALZ004-005-007-091700-
Lawrence AL-Morgan AL-Limestone AL-
1117 AM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIMESTONE...
NORTHWESTERN MORGAN AND LAWRENCE COUNTIES UNTIL NOON CDT...
At 1117 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Ashridge, or 11 miles southwest of Moulton, moving
northeast at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Decatur, Moulton, Priceville, Trinity, Courtland, North Courtland,
Hillsboro, Mt Hope, Chalybeate Springs and Speake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3430 8746 3436 8753 3447 8753 3482 8714
3456 8686 3430 8733
TIME...MOT...LOC 1617Z 230DEG 43KT 3436 8743
JMSSpecial weather statement, May 9, 11:55 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1155 AM CDT Thu May 9 2019
ALZ004>007-091730-
Lawrence AL-Madison AL-Morgan AL-Limestone AL-
1155 AM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE...MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES
UNTIL 1230 PM CDT...
At 1154 AM CDT, Doppler radar was tracking a strong thunderstorm near
Trinity, or 8 miles southwest of Decatur, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Southwestern Huntsville, Decatur, Madison, Athens, Hartselle,
Redstone Arsenal, Priceville, Trinity, Falkville and Triana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3454 8726 3491 8688 3454 8649 3452 8654
3454 8655 3451 8656 3431 8702 3431 8711
3430 8711 3430 8713
TIME...MOT...LOC 1654Z 228DEG 38KT 3452 8709
JMSSpecial weather statement, May 9, 12:09 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1209 PM CDT Thu May 9 2019
ALZ007-008-016-091745-
Marshall AL-Morgan AL-Cullman AL-
1209 PM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL...CULLMAN
AND SOUTHEASTERN MORGAN COUNTIES UNTIL 1245 PM CDT...
At 1209 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dodge City, or 8 miles southwest of Cullman, moving northeast at 50
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Cullman, Arab, Hanceville, Good Hope, Falkville, Holly Pond, Dodge
City, Baldwin, Vinemont and Baileyton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3408 8711 3428 8711 3448 8663 3423 8633
3419 8640 3426 8644 3425 8652 3412 8660
3412 8663 3408 8669 3409 8669 3408 8670
3405 8668 3406 8671 3403 8670 3398 8676
3395 8680 3396 8682 3391 8692 3387 8693
TIME...MOT...LOC 1709Z 238DEG 43KT 3407 8693
JMSSpecial weather statement, May 9, 12:28 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1228 PM CDT Thu May 9 2019
ALZ006-009-091800-
Madison AL-Jackson AL-
1228 PM CDT Thu May 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON AND MADISON
COUNTIES UNTIL 100 PM CDT...
At 1228 PM CDT, Doppler radar was tracking a strong thunderstorm over
Madison, moving northeast at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Huntsville, Madison, Moores Mill, Redstone Arsenal, Meridianville,
Hazel Green, Owens Cross Roads, Gurley, Triana and Marshall Space
Flight Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3474 8617 3457 8656 3458 8658 3458 8661
3455 8664 3455 8666 3459 8669 3459 8671
3457 8674 3463 8679 3479 8679 3499 8653
3499 8646
TIME...MOT...LOC 1728Z 238DEG 38KT 3469 8672
JMSThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
5.8 hours before the tornado, 125 km from the path. May 9, 2019.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -130 J/kg
- Surface CAPE
- 128 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.5 K/km
The surface observations
Fayetteville (FYM), 6 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northeast Alabama radar (KHTX), 43 km away, was scanning. The volume nearest the touchdown began at 17:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of May 9, 2019
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.